Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 175, NWS Louisville, KY

August 14, 2005Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 14, 2005, 3:49 PM CDT for Breckinridge County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2005, 3:49 PM CDT (20:49 UTC)
Expired
Aug 14, 2005, 4:30 PM CDT
In force
41 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 14, 1:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT-MONDAY AFTERNOON)...

CURRENT SYNOPTIC SITU SHOWS FRONT STILL TRYING TO SLOWLY DRIFT SOUTH
SITTING FROM NEAR DAY WEST TO INDY TO JUST SOUTH OF STL INTO MO.
OUTFLOW BOUNDARY FROM MORNINGS CONVECTION STARTING TO BECOME FOCAL
POINT FOR AFTN CONVECTION...MAINLY IN AN ARC FROM THE BLUEGRASS
TOWARDS CUMBERLAND LAKE AREA.. AND THEN WEST TO AROUND BWG. TEMPS
HAVE RESPONDED QUICKLY TO THE SUNSHINE AGAIN TODAY WITH 90S SOUTH
AND UPPER 80S TO AROUND 90 NORTH. WEAK VORT IN THE SAT WV IMAGE
ACROSS THE WESTERN PORTION OF THE FA...WITH SHRTWV/VORT MAX MOVING
ENE IN THE FLOW OUT OF MO/AR. HIGH PRESSURE ACROSS THE UPPER MS
VALLEY PUSHING FRONT SOUTH AND EAST.

MODELS HAVE SIMILAR SOLUTIONS FOR THE NEXT 24 HRS...WITH NAM12
SHOWING SOLID GRASP OF MOISTURE FIELDS AND HAS INITIALIZED WELL
PICKING UP ON THE SHRTWV MOVING EAST OUT OF THE PLAINS...THEREFORE
WILL FOLLOW NAM MORE CLOSELY THROUGH MON AFTN...INCLUDING TEMPS.
AFTN/EVENING CONVECTION WILL START TO WANE SLIGHTLY AFTER
DARK...WITH SHRTWV/ VORT MAX MOVING THRU LATER TONIGHT AND INTO THE
OVERNIGHT PERIOD HAVE KEPT POPS AT HIGH CHANCE CAT(40-50) THROUGH
MOST OF THE FIRST PERIOD. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH WINDS BEING THE MAIN THREAT. FAIRLY HIGH PW VALUES
WILL ALLOW RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN A HOUR OR
LESS. 48HR RUC AND SREF HAVE ALL PICKED UP ON THIS SCENARIO...HAVE
HIGH CONFIDENCE THRU OVERNIGHT.

ON MONDAY...A LULL IN PRECIP MAY OCCUR IN THE MID TO LATE
MORNING...WITH THE SHRT WV THRU THE REGION AND SOME STABILIZATION
OCCURRING DURING THE MORNING. WITH FRONT IN OUR NORTHERN FA ALONG
WITH POSSIBLE SHRTWV MOVING THRU THE WSW FLOW INTO THE AREA...
BELIEVE WILL SEE PLENTY OF CONVECTION IN THE AFTERNOON. ALL
INGREDIENTS THERE WITH MOISTURE FOCAL POINT WITH THE BOUNDARY AND
INSTABILITY DUE TO HEATING. THE LAST IS THE ONLY CONCERN...IF TOO
MUCH CLOUD COVER THEN COVERAGE OF PRECIP WILL BE MORE LIMITED. HAVE
GONE WITH 50 POPS...MOS POPS INTO LIKELY CAT...BUT MODELS ALSO HAVE
DEWPTS TOO HIGH. OVERALL...IT WILL BE POSSIBLE FOR SCTD TO MAYBE
NUMEROUS TSTMS/SHWRS TO DEVELOP MONDAY AFTN. LOWER CHANCES FOR ANY
SEVERE STORMS MONDAY...WITH SOUTHERN AREA MORE PRIMED FOR STRONGER
STORMS WITH MORE INSTABILITY DUE TO HEATING. --SCHOTT

.SHORT TERM CONTD...(MON NGT THRU WED NGT).

MIDWESTERN SHRTWV PROGGED TO MOVE INTO THE UPPER OH VLY MON NGT THRU
TUE TNGT NUDGING MEADERING BNDRY FARTHER SOUTH INTO THE TN VLY BY
WED. BEFORE THEN...SFC WAVES MOVING ALONG FRONT SHUD CONT TO TRIGGER
SCT SHWRS/STORMS THRU TUE NGT. BY WED...ALL SHRT RANGE MODELS
INDICATE FRONT TO BE FAR ENUF S TO ALLOW FOR DROPPING OF POPS
WED/WED NGT WITH HIGH PRES/DRIER AMS MOVING SWD ACRS MUCH OF OUR FA.
WITH MORE CLDS TUE...CURRENT FCST OF MID/UPR 80S OK WITH THE COOLER
READINGS N. A BIT HIER TEMPS WED WITH MORE SUN.

LONGER TERM...(THU THRU SUN)

FRONT SHUD BE RETURNING NWD BASED ON THE ECMWF AND ENSEMBLE MEANS
WITH MOIST SLY/SWLY FLOW AGAIN BECOMING ENTRENCED ACRS FA THRU SUN.
CAP MAY STRENGTHEN ENUF BY THE WEEKEND AS HGTS INCREASE ACROSS THE
SERN U.S. AND LOWER OH VLY TO LIMIT CNVCTN. WILL CONT 30 POPS THU
AND FRI... AND CONT DRY FCST FOR SAT AND EXTEND INTO SUN AS RDG
BUILDS/SFC HIGH PRES WRAPS IN FROM THE SE AND FRONT STALLS ACRS THE
UPR OH VLY. BUMPED MAX TEMPS UP ABOUT 2 DEG SAT AND SUN (NEAR 90)
WITH A LARGER DIURNAL RANGE...CLOSER TO ENSEMBLE MEANS...WITH MORE
SUN AND CONTD DRY GROUND. --DK
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 14, 2:45 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT SUN AUG 14 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
345 PM EDT (245 PM CDT) SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS MAY BECOME STRONG EARLY THIS EVENING INTO
THE OVERNIGHT PERIOD...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS.
WIND GUSTS NEAR 60 MPH WILL BE THE MAIN THREAT...ALONG WITH POSSIBLE
HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STATIONARY FRONT ACROSS KENTUCKY WILL SERVE AS A FOCUS FOR
OCCASIONAL THUNDERSTORMS MONDAY THROUGH TUESDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS EXPECTED...FREQUENT LIGHTNING AND GUSTY
WINDS ARE POSSIBLE WITH ANY STRONGER STORMS...MAINLY IN THE SOUTHERN
PORTIONS OF THE OUTLOOK AREA FOR MONDAY AFTERNOON AND EVENING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR THURSDAY THROUGH
FRIDAY AS A WARM AND HUMID AIRMASS BECOMES ESTABLISHED AHEAD OF A
COLD FRONT WHICH WILL PASS THROUGH THE OHIO VALLEY FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SCHOTT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:42 PM CDTSevere Thunderstorm WarningLMKJefferson35 min
Aug 14, 3:07 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren38 min
Aug 14, 3:24 PM CDTSevere Thunderstorm WarningLMKGrayson39 min
Aug 14, 6:59 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio46 min
Aug 13, 9:17 PM CDTSevere Thunderstorm WarningLMKDubois43 min
Aug 13, 9:46 PM CDTSevere Thunderstorm WarningLMKCrawford, Perry46 min
Aug 13, 10:16 PM CDTSevere Thunderstorm WarningLMKHarrison45 min
Aug 13, 10:28 PM CDTSevere Thunderstorm WarningLMKWashington28 min
Aug 13, 10:30 PM CDTSevere Thunderstorm WarningLMKFloyd45 min
Aug 13, 10:35 PM CDTSevere Thunderstorm WarningLMKClark40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.